Alert archive / Utah / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 3, 2023, 6:47 PM MDT for Tooele County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2023, 6:47 PM MDT (00:47 UTC)
- Expired
- May 3, 2023, 7:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 111 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 0.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3729 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
314
WUUS55 KSLC 040047
SVRSLC
UTC045-040115-
/O.NEW.KSLC.SV.W.0002.230504T0047Z-230504T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
647 PM MDT Wed May 3 2023
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Western Tooele County in northern Utah...
* Until 715 PM MDT
* At 646 PM MDT, severe thunderstorms were located along a line
extending from 8 miles south of Wendover to 12 miles northeast of
Dugway Proving Ground Test Range, moving north at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect strong cross winds along I-80 between mile marker
60 and the Nevada state line. Damage is likely to mobile
homes, roofs, and outbuildings. Blowing dust and salt
will reduce visibility to less than one half mile at
times.
* Locations impacted include...
Wendover, Utah Test and Training Range South, Knolls, Clive, Utah
Test and Training Range North, Dugway Proving Ground Test Range and
Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 1 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 11404 4099 11293 4040 11290 4013 11302
4044 11403
TIME...MOT...LOC 0046Z 180DEG 43KT 4062 11397 4029 11313
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
MPS1 follow-up statement
876
WWUS55 KSLC 040059
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
659 PM MDT Wed May 3 2023
UTC045-040115-
/O.CON.KSLC.SV.W.0002.000000T0000Z-230504T0115Z/
Tooele UT-
659 PM MDT Wed May 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR WESTERN TOOELE COUNTY...
At 658 PM MDT, severe thunderstorms were located along a line
extending from near Wendover to 19 miles northeast of Dugway Proving
Ground Test Range, moving north at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect strong cross winds along I-80 between mile marker 60
and the Nevada state line. Damage is likely to mobile
homes, roofs, and outbuildings. Blowing dust and salt will
reduce visibility to less than one half mile at times.
Locations impacted include...
Wendover, Utah Test and Training Range South, Knolls, Clive, Utah
Test and Training Range North, Dugway Proving Ground Test Range and
Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 1 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 11404 4099 11293 4040 11290 4013 11302
4044 11403
TIME...MOT...LOC 0058Z 180DEG 43KT 4073 11397 4040 11313
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
MPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:22 PM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 3, 3:22 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 322 PM MDT Wed May 3 2023 .SYNOPSIS...As a California low pressure system slowly makes its way through the area Thursday through the weekend, unsettled conditions will prevail with temperatures closer to normal for this time of year. && .SHORT TERM (Through 12Z/6AM Friday)...As of early Wednesday afternoon, an area of low pressure could be seen off of the central California coast. Associated upper diffluence coupled with mid level warm advection and the presence of a modest shortwave have aided in the development of isolated to scattered showers and thunderstorms from the west desert down through southwest Utah. Given favorable DCAPE values and modest profiles supportive of hail, main threats with this activity will be gusty outflow winds and modestly severe hail. CAMs suggest this activity will gradually propagate northward through the evening, and the axis of highest probability of gusty outflow winds will shift northward into Dugway in kind, per the latest HREF. This activity is then expected to continue shifting northward while weakening through the evening. On Thursday, latest model consensus suggests the area of low pressure will gradually shift eastward across southern Nevada before swinging across northern Nevada and NW Utah Thursday night. Initial round of showers associated with this incoming low are expected to develop from northern Utah stretching south across the eastern valleys around sunrise Thursday morning. This activity then becomes increasingly convective by Thursday afternoon thanks to gradual destabilization. CAMs then suggest another area of showers and thunderstorms will develop across SW Utah through the west deserts by afternoon, a very similar area to what we're seeing this afternoon. Primary hazards once again appear to be marginally severe hail and gusty and erratic winds. Latest HREF suggets a slightly higher probability for gusts greater than 30kts across the west deserts and Dugway, with the eastern edge of the highest probabilities just west of the I-15 corridor from the Northern Wasatch Front south through Cedar City. Ensemble consensus QPF is centered over the Uintas, Northern Wasatch and Raft River range, where 0.50'-1.00" of precipitation is favored. .LONG TERM (After 12Z/6AM Friday)...Cool, wet, and unsettled weather will be the main story of the weekend through early next week as a mean longwave trough dominates the Western CONUS. Another ejecting shortwave trough will push through the eastern Great Basin region on Friday, bringing a period of weak lift and instability over the area. While no strong forcing from a lower level front will be present, the lower level moisture combined with mid-level instability will be enough to kick off some isolated to scattered showers over the high terrain and adjacent valley areas across Utah and southwest Wyoming. Model forecast MUCAPE values around 200-250 J/kg/K are expected by Friday afternoon and early evening, meaning that a few rumbles of thunder should be able to mix in with these showers. In addition to these showers and isolated thunderstorms, much cooler low level temperatures will be maintained and allow for daytime high temperatures to drop by another 2-5 degrees across the northern two-thirds of the area. Snow levels will drop to ~6500ft initially, however, as daytime heating becomes more prevalent, snow levels will increase to ~7500ft... allowing only the higher elevations to see any sort of frozen precipitation. By Saturday, weak subsidence will traverse the region early in the morning, acting to suppress a majority of the aforementioned showers. That said, yet another ejecting shortwave will progress through the region and bring further destabilization of the mid- levels while maintaining cooler temperatures. At this point in time, the best chances for showers and thunderstorms with this wave will be more confined to the northern two-thirds of the forecast area. Forecast MUCAPE values increase to ~300-400 J/kg/K during the afternoon on Saturday, bringing even higher chances for seeing thunderstorm activity. Cooler temperatures will be maintained across the region on Saturday as the mean trough lingers over the West, with temperatures sitting right around 5 degrees below average. A similar story of ejecting shortwave troughs will exist heading into the late weekend and early week as the aforementioned mean trough remains in place. These waves will continue to bring daily chances for showers and thunderstorms across the region, as well as high elevation snow and/ or graupel. Though the precise timing and amplitude of these waves is a bit uncertain, the existence of them across the West will help restrict the building of a ridge and the reintroduction of above average temperatures. This will at least give the existing snowmelt a chance to melt at a slower rate as compared to what we've seen over the past several days of well above average temperatures. A majority (70%) of guidance maintains a mean trough over the region through at least next Sunday, however, there are ~30% of ensemble members that are in support of building a ridge by late next week. Until then, expect generally unsettled weather through mid-week next week alongside a slow warming trend Sunday forward. && .AVIATION...KSLC...System moves through, resulting in a more unsettled TAF period. Precipitation will be possible throughout, though highest probability of anything near/over the terminal looks to be from mid-morning Thursday into Thursday evening. A thunderstorm or two (~30% chance) also possible Thursday afternoon. Gusty erratic outflow winds possible with any convection in near enough vicinity to terminal. Otherwise, southerly winds generally favored, with some gusts in the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...A system will work through the forecast region during the TAF period, resulting in a more unsettled period of weather. A low chance of precipitation (~10-30%) is noted at northern terminals overnight. Chances increase at all terminals by Thursday morning, and becoming maximized Thursday afternoon (~40- 70% chance). A few thunderstorms (~20-40% chance) also possible Thursday afternoon. Gusty erratic outflow winds will be possible in the vicinity of any convection. Otherwise, winds will largely maintain a southerly component to direction, becoming gusty during the afternoon. Generally expect mid to high BKN clouds, with some low clouds in/near precipitation. VFR conditions expected to prevail, with the exception being the potential for degraded conditions with any precip directly impacting terminal. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Flood Watch through Friday morning for UTZ107. WY...None. && ADeSmet/Webber/Warthen For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
In the hours before
Special weather statement, May 3, 2:31 PM MDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
231 PM MDT Wed May 3 2023
UTZ123>125-128-032100-
South Central Utah UT-Southern Mountains UT-Zion National Park UT-
Lower Washington County UT-
231 PM MDT Wed May 3 2023
...A strong thunderstorm will impact portions of south central
Washington County through 300 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sand Hollow State Park, or 19 miles west of Colorado City, moving
north at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Washington, Hurricane, La Verkin, Sand Hollow State Park, Quail Creek
State Park, Toquerville, Leeds, Virgin and Pintura.
This includes Interstate 15 between mile markers 14 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3702 11324 3700 11338 3730 11358 3737 11343
3737 11327
TIME...MOT...LOC 2031Z 162DEG 32KT 3708 11332
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
STWSpecial weather statement, May 3, 4:21 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
421 PM MDT Wed May 3 2023
UTZ101-032300-
Great Salt Lake Desert and Mountains UT-
421 PM MDT Wed May 3 2023
...A strong thunderstorm will impact portions of southwestern Tooele
County through 500 PM MDT...
At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Dugway English Village, moving north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wendover, Dugway English Village, Dugway Proving Ground Test Range,
Utah Test and Training Range South, Knolls, Clive and Bonneville Salt
Flats.
This includes Interstate 80 in Utah between mile markers 0 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4077 11405 4077 11303 4010 11258 4010 11405
TIME...MOT...LOC 2221Z 158DEG 44KT 4021 11299
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JWLocal storm report, May 3, 6:31 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
631 PM MDT WED MAY 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND GST 18 NNE CALLAO 40.12N 113.53W
05/03/2023 M61 MPH TOOELE UT MESONET
CAUSEWAY MESONET SENSOR IN DUGWAY PROVING GROUNDS
&&
WEBBERSpecial weather statement, May 3, 6:33 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
633 PM MDT Wed May 3 2023
UTZ101-040115-
Great Salt Lake Desert and Mountains UT-
633 PM MDT Wed May 3 2023
...Strong thunderstorms will impact portions of western Tooele County
through 715 PM MDT...
At 632 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Wendover to 7 miles east of
Dugway Proving Ground Test Range. Movement was north at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Strong cross winds can be expected along I-80 across the
Bonneville Salt Flats. Blowing dust and salt will reduce
visibility to less than one half mile at times.
Locations impacted include...
Wendover, Dugway Proving Ground Test Range, Utah Test and Training
Range South, Knolls, Clive, Utah Test and Training Range North and
Bonneville Salt Flats.
This includes Interstate 80 in Utah between mile markers 1 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4100 11403 4096 11280 4054 11279 3997 11303
4033 11404
TIME...MOT...LOC 0032Z 182DEG 45KT 4051 11394 4013 11314
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MPSThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 6:33 PM MDT | Special Weather Statement | SLC | Tooele | 42 min |
| May 3, 7:13 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 32 min |
| May 4, 12:47 PM MDT | Special Weather Statement | SLC | Box Elder | 28 min |
| May 4, 12:57 PM MDT | Special Weather Statement | SLC | Weber | 33 min |
| May 4, 1:09 PM MDT | Special Weather Statement | SLC | Box Elder | 36 min |
| May 4, 1:33 PM MDT | Special Weather Statement | SLC | 27 min | |
| May 4, 1:55 PM MDT | Special Weather Statement | SLC | Salt Lake | 50 min |
| May 4, 4:45 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.